Modes of Administration

Risks

There are many ways to use drugs, including:

  • Swallowing
  • Snorting
  • Intramuscular injection
  • Intravenous injection
  • Skin-popping (injecting just under the skin, not in a vein, and not in the muscle)
  • Plugging (drug-water solution introduced rectally with a needleless syringe – aka “booty bumping”)

Regardless of mode of administration, if someone uses enough drug in a short enough period of time, overdose is possible. Modes of administration that deliver the drug more quickly to the brain and are more likely to create a rush, such as intravenous injection and smoking also place people at higher risk for overdose. Transition periods can be dangerous, too. When someone switches the mode of administration that they are used to, it is harder to anticipate effect. Similarly, when someone migrates to a new drug of choice, or temporarily substitutes a different primary drug, there can be a period of heightened risk. For example, if a person migrates from swallowing methadone to injecting methadone, from swallowing oxycodone (OxyContin, Roxicodone, Percocet) to swallowing oxymorphone (Opana), or from injecting heroin to injecting Dilaudid – these are all periods when a person should employ heightened overdose prevention techniques.

Prevention Tips:

  • Be mindful that injecting and smoking can mean increased risk
  • Consider snorting, especially in cases when you’re using alone or may have decreased tolerance
  • If you inject, try and remove tie after registering (flash of blood back in the syringe) and before injecting – this will allow you to better taste your shot and inject less if it feels too strong
  • Be careful when changing modes of administration since you may not be able to handle the same amount
Next Page: Previous Non-Fatal Overdose
Designed & Developed by Firefly Partners